Sunday, October 7 2012
For this month’s PFAM, Selena asks us to talk about medical mistakes. This is a great topic — something we’ve all been through, and something important to talk about. For me the worst mistake doctors have ever made — the mistake that nearly killed me, and the mistake they keep making every time I get sick — is prednisone.
A few weeks ago I went to my optometrist to have my eyes examined. My eyes are terrible: my contact prescription is -5.75, and that’s only because we stepped down from the -6 lenses so I could both hold and read a book at the same time. I also have astigmatism in my right eye. Without glasses or contacts, I’m half blind.
During my appointment, my optometrist told me the latest insult to my optic health: ‘You have cataracts.” Oh, really? Incidentally, ‘cataract’ used to mean ‘waterfall’, so I couldn’t help but think of tiny little waterfalls in my eyes. I proposed to my Primary Beneficiary next to a tiny waterfall. “Not the normal cataracts that people get in the center of the eye. You have cataracts around the perimeter of the lens. You said that you used to take predisnone, right?”
It turns out that cataracts around the edge of the lens are a problem for people who have been on prednisone for a while. Fortunately, I have been off it for a long time, so this is long-standing damage that only became evident recently. But it adds to the long list of things I blame on prednisone. Also on the list:
- The fact that my eyes are as terrible as they are, even without cataracts.
- Several of the cavities in my teeth, and the fact that I have to brush with prescription-strength extra fluoride toothpaste.
- General hairiness.
- Stretch marks.
- Several failed attempts at a romantic relationship with various women, many of whom were wholly inappropriate crush objects, but nonetheless broke my heart.
- Radical weight fluctuations.
- Every car accident where I have been found to be at fault — which is like four or five.
- Lasting emotional instability.
- Chronic insomnia.
- Nearly every episode in my life of suicidal ideation.
And it’s this last side effect that nearly did me in. I was first prescribed pred in my freshman year of college — already a fragile time in a young person’s life — by the worst doctor I have ever had. Even though I complained about the side effects, which he should have recognized, this charlatan kept increasing my dosage until I was taking over 100mg per day. The only thing that mattered to him was that I was gaining weight, which happened to quickly that my butt developed stretch marks. Meanwhile my vision deteriorated rapidly — I went from ‘mildly near-sighted’ to ‘cannot-function-without-glasses’ in less than a year. I stopped sleeping regularly, and occasionally stopped eating, and wrecked my car twice.
And I was utterly miserable — extremely depressed, to the point of getting pretty serious about killing myself. I had no idea that any of this was due to prednisone. I am pretty good about reading the warnings that come with medicine — you know the three pages or so of tiny print you throw away? I read them for prednisone, but somehow never connected what I was going through to the drug. I thought it was me — I thought I losing my mind.
I was fortunate that I had a good friend who knew a lot about medicine — a former nurse — and I mentioned I was taking prednisone. She said, “Oh, that stuff will make you crazy!” To which I said, “Crazy how?” And she proceeded to describe a pretty big chunk of my life — in fact, all the worst parts. I dropped that terrible doctor and went back to my hometown gastro, who confirmed that my dose of prednisone was too much, and indeed having terrible side effects.
A few years later, when I had another flare, a different doctor again insisted on trying prednisone — despite my warnings. And again, I had problems. I wrecked my car again. It’s hard to explain why prednisone makes me wreck cars. It seems to affect my ability to pay attention to the world around me, and string together appropriate responses to environmental stimuli. I’ve also noticed my writing gets a lot choppier and more fragmentary when I am taking prednisone. Now I don’t drive when I take predinose; I’d rather drive on vicodin, which is a bad idea but a less bad idea than prednisone.
I have since had another extended bout of prednisone. That last go ’round, I was determined to keep it to an absolute minimum. I had to argue with my doctors regularly to avoid getting bumped up any higher, but by then I had learned the ultimate trump card: “suicidal ideation”. As in, “Sorry, doc, that medicine causes suicidal ideation.” And that’s usually the only thing that keeps them in check, but it is effective. Still, I had to take some, but I kept my dose to less than 30mg per day. Even that was rough sailing. More weight gain. More car accidents — despite trying hard to avoid driving. More insomnia. Worse eye sight. More cavities. More depression — but not enough to make me want to end it all. I finally weaned off pred for the last time in 2006, after I had most of my colon removed.
Selena probably had in mind the sorts of mistakes that are an accident — a misread chart, or a mislabeled medicine. My experience with prednisone is a more deliberate kind of mistake, and it’s one of the few things that really scares me: doctors kept insisting I had to take this medicine, despite it doing me more harm than good. And that was a mistake on their part.
It’s a mistake and it’s scary because those doctors weren’t listening to me, we’re paying attention to me even though they say they’re trying to help. Not all doctors will do this — I’ve been fortunate to have some good doctors who were considerate and attentive. But I’ve seen enough doctors ignore my concerns with prednisone that it haunts me. I don’t want my health — my survival — to depend on people who don’t listen to me.